Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 7:00 AM MST for Coconino County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2011, 7:00 AM MST (14:00 UTC)
- Expired
- Sep 12, 2011, 7:30 AM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 8060 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
775 WUUS55 KFGZ 121400 SVRFGZ AZC005-121430- /O.NEW.KFGZ.SV.W.0040.110912T1400Z-110912T1430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 700 AM MST MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 730 AM MST * AT 657 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL COCONINO COUNTY...OR 16 MILES EAST OF FLAGSTAFF...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 5 MILES NORTHWEST OF TWIN ARROWS AT 710 AM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING ONE INCH HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3543 11120 3526 11112 3521 11138 3530 11142 TIME...MOT...LOC 1359Z 247DEG 19KT 3528 11134 $$ DB
1 follow-up statement
194 WWUS55 KFGZ 121426 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 726 AM MST MON SEP 12 2011 AZC005-121435- /O.EXP.KFGZ.SV.W.0040.000000T0000Z-110912T1430Z/ COCONINO AZ- 726 AM MST MON SEP 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT 730 AM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING EAST OF THE CITY OF FLAGSTAFF HAS WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THE STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. LAT...LON 3543 11120 3526 11112 3521 11138 3530 11142 TIME...MOT...LOC 1425Z 247DEG 19KT 3533 11119 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 12, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST MON SEP 12 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION... TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE POSSIBLE THEN. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY. && .AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................DL AVIATION................DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 603 AM MST MON SEP 12 2011 AZZ004>018-037>040-130700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 603 AM MST MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 12, 6:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL 1 NW FLAGSTAFF 35.20N 111.63W
09/12/2011 M1.00 INCH COCONINO AZ NWS EMPLOYEE
MEASURED AT UNIVERSITY HEIGHTS...HAIL IS COVERING THE
GROUND
&&
CORRECTED EVENT TIME...LOCATION...REMARKS...SOURCE
EVENT NUMBER FGZ1100244
COLocal storm report, Sep 12, 6:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 W FLAGSTAFF 35.19N 111.64W
09/12/2011 M1.00 INCH COCONINO AZ TRAINED SPOTTER
QUARTER SIZED HAIL COVERING THE GROUND.
&&
EVENT NUMBER FGZ1100245
COLocal storm report, Sep 12, 6:17 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM HAIL 2 SW FLAGSTAFF 35.17N 111.65W
09/12/2011 M1.00 INCH COCONINO AZ TRAINED SPOTTER
LAKE MARY ROAD...2 INCHES DEEP
&&
EVENT NUMBER FGZ1100246
COLocal storm report, Sep 12, 6:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
625 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL FLAGSTAFF 35.19N 111.62W
09/12/2011 M1.00 INCH COCONINO AZ TRAINED SPOTTER
NAU CAMPUS
&&
EVENT NUMBER FGZ1100247
COLocal storm report, Sep 12, 6:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
631 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 2 E FLAGSTAFF 35.19N 111.58W
09/12/2011 E1.50 INCH COCONINO AZ PUBLIC
QUARTER TO PING PONG BALL SIZED HAIL IN FLAGSTAFF
&&
EVENT NUMBER FGZ1100248
COLocal storm report, Sep 12, 6:53 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
653 AM MST MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 2 S FLAGSTAFF 35.16N 111.62W
09/12/2011 M1.00 INCH COCONINO AZ NWS EMPLOYEE
I4- AND I17 INTERCHANGE INTO WEST FLAGSTAFF
&&
EVENT NUMBER FGZ1100249
COThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:38 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Sep 11, 6:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 27 min |
| Sep 12, 2:21 AM MST | Special Weather Statement | FGZ | 9 min | |
| Sep 12, 5:56 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Sep 12, 6:28 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 12, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 1:00 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 12, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 12, 1:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 12, 1:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Sep 12, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 24 min |
| Sep 12, 2:08 PM MST | Tornado Warning | FGZ | Coconino | 22 min |
| Sep 12, 2:09 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 2:25 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 12, 2:30 PM MST | Tornado Warning | FGZ | Coconino | 30 min |
| Sep 12, 2:31 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Sep 12, 3:01 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 3:04 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Sep 12, 3:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.